Missouri, 2019

Damaging Wind in Missouri, September 19, 2019

September 19, 2019 · NWS EAX · 1 event in 1 county or zone

Strong winds were reported out of Laredo in Grundy County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Strong winds were reported out of Laredo in Grundy County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 19, 5:28 AM CST, 4 hours 57 minutes earlier.

Area forecast discussion, Sep 19, 5:28 AM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
628 AM CDT Thu Sep 19 2019

.Discussion...
Issued at 325 AM CDT THU SEP 19 2019

Main concern with this forecast continues to be the potential for
heavy rain and flash flooding this weekend.

Thursday - Friday: An area of slow moving thunderstorms in
eastern NE and western IA was nearly stationary as of 08Z this
morning. New convection develops a little southward with time and
then lifts northward into the main convective system. This
southward development is likely aided by either an outflow
boundary or cold air reinforcing the main front. Regardless,
models are in decent agreement pushing this southward to get into
far northern MO later this morning. Have maintained the chance
PoPs along the IA/NE/MO tri-state area and eastward along the
IA/MO state line. Moving to this afternoon, forecast soundings
continue to show an uncapped or nearly uncapped atmosphere. With
potential of an outflow boundary moving into the area, it seems
like there is at least a slight chance for showers/storms to
develop in the vicinity of the MO river and then into central MO.
So have added slight chance PoPs to much of the forecast area for
this afternoon to account for this. For Friday, moisture return
starts to get deeper due to the remnants of Imelda being pulled
into the area. As such, think there is a decent chance for showers
and storms throughout the forecast area and have increased PoPs
accordingly. The best chances will be in our south, but the entire
forecast area has some potential during the afternoon.

Saturday - Sunday: The forecast continues to look very wet with the
potential for heavy rain and flash flooding. Very strong moisture
transport is expected in the lowest portions of the atmosphere. In
fact, trajectories in the lower levels are straight from the
tropical Atlantic, through the warm Gulf, and right through the
middle of North America to the Hudson Bay. In the upper levels,
there is a contribution showing up from a decaying Pacific
tropical system that gets pulled into the middle of the country by
the upper jet associated with the deepening trough to our west.
The rich and deep moisture leads to precipitable water values
around 2 inches. As mentioned in yesterday's discussion, this is
above the max value for the 12Z TOP sounding climatology for the
date and around half an inch above the 90th percentile. This is
very anomalous moisture for this time of year. At the surface, a
slow- moving boundary will work its way into northern MO and
northeastern KS. With broad ascent associated with the upper
trough, and more focused ascent along the boundary, it looks like
widespread rainfall, with heavy rainfall along the front, can be
expected Saturday and Saturday night. Saturday night, when the low
level jet strengthens, maximizing moisture transport and
convergence along the front, is when the heaviest rain is likely.

Monday - Wednesday: There should be a reprieve from the rainfall on
Monday. However, the front will not be pushed very far south as the
upper trough lifts northeastward with no strong push behind it.
Short-wave ridging builds back into the area but with another trough
moving into the southwest, low-level flow will quickly return to the
south. This will bring back the moisture and precipitation chances
through the middle of next week.

&&

.Aviation...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 628 AM CDT THU SEP 19 2019

Have made several changes with this forecast compared to the 06Z
forecast. Thunderstorms in southeastern Nebraska have sent an
outflow boundary southward. Timing this into the terminals it
would arrive 2 to 3 hours from now. The main impact would a shift
in the wind direction to the north or northeast. Wind speeds
aren't that strong, probably in the 10 to 15 kt range, but it's
enough to mention. There may also be some ceilings in the 3000 to
5000 ft range associated with the cooler air behind the outflow
boundary. Short-range models have captured this trend, albeit a
few hours behind, blended observational trends into the models but
a bit faster than they show. For this afternoon, there is still a
small chance for showers and storms to develop in the vicinity of
the terminals. At this time, the coverage still looks low enough
to keep any mention out of the forecast.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...CDB
Hazardous weather outlook, Sep 19, 4:29 AM CST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
529 AM CDT Thu Sep 19 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
529 AM CDT Thu Sep 19 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Isolated showers and thunderstorms are possible today from east
 central Kansas through central and northeastern Missouri No strong
 storms or severe weather is expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Isolated to scattered storms are expected on Friday and Saturday.
 Widespread showers and storms are expected Saturday night. No
 severe weather is expected Friday, but heavy rain and flash
 flooding are possible Saturday into Sunday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 150 km away, was scanning. The volume nearest the first event began at 16:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grundy

When
September 19, 10:25 AM CST to 10:28 AM CST
Where
Grundy County, 4.23 mi W of Laredo
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.030, -93.530

Emergency Management in Grundy County reported several large trees down between Laredo and Trenton. The trees were described as 6 to 12 inches in diameter and healthy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857406.